What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 12, 5:09 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 12, 5:09 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
509 PM MST Sun Aug 12 2018
.UPDATE...
Updated aviation discussion for Phoenix TAF sites.
&&
.SYNOPSIS...
Enhanced thunderstorm activity will continue this afternoon and
evening before somewhat drier air pulls into the region temporarily
decreasing activity Monday and Tuesday. Temperatures will also
increase back to near to slightly above normal levels through
Tuesday. A substantial increase in moisture during the middle of the
week should bring more showers and thunderstorms for both the higher
and lower elevations while lowering temperatures back below normal.
&&
.DISCUSSION...
Afternoon WV imagery clearly showed a distinct cyclonic circulation
over central New Mexico with at least one arm of vorticity sweeping
westward through Arizona, and potentially another vorticity center
poised over NE Arizona. Objective analysis depicts a very favorable
mid and upper tropospheric pattern of divergence with an enhanced 20-
30kt H5 easterly flow and northerly cyclonic H3 jet level winds.
Meanwhile, the 12Z KPSR sounding looked extremely favorable for
thunderstorms spreading into lower elevations as deep mixed 10 g/kg
moisture existed towards the top of the boundary layer with a
healthy 14 g/kg around 850mb. While some of the more robust H8
moisture will mix out through the afternoon and H7 layer may dry a
bit, mesoanalysis already shows MLCapes in excess of 1000 J/kg
materializing and inhibition weakening. Enhanced winds aloft should
pull convection south and westward into this favorable environment
while DCapes at or above 1500 J/kg will support strong
outflow/downburst winds.
12Z high resolution models have only reinforced the trend from 00Z
HREF members and multiple HRRR iterations bringing scattered
organized convective bands into north/northwest Maricopa county, as
well as northern Pinal County. There's also indications that a small
wave along the international border could support scattered storms
into SW Arizona/SE California. Deeper outflows may maintain
convective structure into the evening, however most guidance
indicates activity waning after loss of heating and slow transition
towards a more subsident flow pattern aloft.
On Monday, the aforementioned New Mexico low pressure system will
translate into the central high plains allowing mid and upper level
ridging to descend back closer into the forecast area. This will
allow some further erosion of midlevel moisture while also creating
a substantial weakening of winds aloft. While this will not preclude
deep convective activity over higher terrain areas of northern and
eastern Arizona, propagation into lower valley communities will be
muted. All model output generally portrays this outcome with just
some distant traveling outflow boundaries (and possible a rogue
storm outside of Gila County). This general scenario should hold
through Tuesday evening as well providing a brief respite from the
recent convectively active period. Otherwise with H5 heights near
592dm becoming centered over the forecast area, temperatures near to
slightly above average look likely with some SE California
communities flirting with 110F.
The center of the high pressure ridge will continue to reposition
into central New Mexico on Wednesday forcing a deep southerly flow
pattern to take shape over the SW Conus. An initial shallow Gulf
surge looks probable Tuesday night followed by much stronger, deep
theta-e advection Wednesday. Both the operational GFS and ECMWF
continue to advertise a well defined inverted trough/vorticity
center surging north from Mexico late Wednesday ushering in an
impressive plume of moisture. While lapse rates and overall
instability will naturally suffer from such a transition, the shear
magnitude of theta-e advection and well mixed 12 g/kg mixing ratios
should result in at least scattered storms Wednesday evening into
the overnight.
Initially a threat of strong winds and blowing dust with the first
surge of moisture into the region, a steady stream of moisture
advecting north and total column Pwats potentially exceeding 2
inches may yield persistent storm formation into Thursday morning.
The 12Z ECMWF hints at this possibly of widespread early morning
convection, and historically similar output from this model has
resulted in flooding rainfalls. Confidence is low in such an
outcome, though the pattern and environmental profiles match heavy
rainfall events. After this initial surge and convective event, the
evolution of daily weather trends might become driven more in the
mesoscale as excessive cloud cover from antecedent widespread
convection could restrict further development on any given day.
Over the weekend, the high center is shown shifting well to our
northwest which could allow for a drying northerly flow. This may
bring a decreasing thunderstorm threat with storms mostly confined
to high terrain areas by next weekend. The drying conditions will
bring temperatures upward from the near to below normal readings
seen on Wednesday and Thursday.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
A broken line of strong to severe thunderstorms has pushed into
eastern Maricopa County. These storms should affect KIWA and KSDL
within the next hour and KPHX around 01Z. Wind gusts up to 45
knots appear to be possible with these storms, with at least
isolated severe wind gusts to 50-55 knots. Although blowing dust
does not currently appear to be a major threat for the terminals,
this threat may increase if an outflow boundary is able to push
ahead of the storms. At the current moment, it appears that the
wind shift will be closely tied to the broken convective line of
storms, so visibility decreases will most likely be caused by
brief heavy rain. Thunderstorms and wind gusts above 20 knots
should end between 02-03Z with this relatively fast-moving line,
with all showers ending by 6Z. E-SE winds should return after 06Z
with a typical early afternoon shift to westerly tomorrow.
Southeast California/Southwest Arizona including KIPL and KBLH:
Models advertise a chance for thunderstorms at KIPL this
afternoon/evening creating gusty and erratic winds. However, as it
stands right now, there is only a 10-20% chance of this occurring
and have left it out of the TAF for now. Otherwise, expect
westerly sundowner winds at KIPL in the 00-03Z timeframe. There is
also a chance KBLH could see some thunderstorm activity, although
later around 02-06Z but again, confidence is too low to include
in the TAF at this point.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday:
Elevated moisture levels will surge into all districts during the
middle of the week resulting in enhanced chances for thunderstorms
and wetting rains. Some locally heavy rain will be possible,
especially throughout central Arizona. Slightly drier air may slowly
pushing into the region by the weekend, but afternoon storms will
still be possible over higher terrain areas. With the increases
moisture, minimum afternoon humidity levels will only fall into a 25-
40$ range following good to excellent overnight recovery. Brief
periods of gusty south to southwest winds will be likely with the
initial surge of moisture, but otherwise wind speeds will be typical
for mid summer.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...MO/Kuhlman
AVIATION...Wilson
FIRE WEATHER...MO
In the hours before
Local storm report, Aug 12, 6:43 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
643 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 4 N CHANDLER 33.35N 111.88W
08/12/2018 MARICOPA AZ TRAINED SPOTTER
TREES DOWN. TRAINED SPOTTER VIA AMATEUR
RADIO.
&&
SM/AJSpecial weather statement, Aug 12, 6:45 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
645 PM MST SUN AUG 12 2018
AZZ540-543-544-546-548-550-551-553-554-559-130230-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
West Pinal County AZ-North Phoenix/Glendale AZ-
645 PM MST SUN AUG 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
730 PM MST/730 PM PDT/...
At 644 PM MST/644 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Downtown Phoenix, or near Laveen, moving west at 20
mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Avondale, Goodyear, Paradise Valley, Tolleson, Sun Lakes, Laveen,
Cashion, Litchfield Park, Tempe Marketplace, Papago Park, Piestewa
Peak Park, Salt River Indian Community and South Phoenix.
This includes the following highways...
AZ Interstate 10 between mile markers 126 and 169.
AZ Interstate 17 between mile markers 195 and 206.
AZ Route 51 between mile markers 1 and 7.
A Severe Thunderstorm Watch remains in effect until 1100 PM MST/1100
PM PDT/ for south central and southeastern Arizona.
LAT...LON 3359 11188 3323 11177 3311 11227 3350 11242
TIME...MOT...LOC 0144Z 068DEG 18KT 3344 11208
Rogers
Local storm report, Aug 12, 6:50 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
650 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG 2 NW MESA 33.43N 111.85W
08/12/2018 MARICOPA AZ TRAINED SPOTTER
20 FEET TALL TREES BLOWN OVER, POWER OUTAGE,
45 MPH ESTIMATED WIND, FLOODED STREET.
&&
SM/AJLocal storm report, Aug 12, 7:00 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
700 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 3 WSW NORTH SCOTTSDALE 33.61N 111.95W
08/12/2018 MARICOPA AZ TRAINED SPOTTER
20 INCH DIAMETER TREE UPROOTED.
&&
SM/AJLocal storm report, Aug 12, 7:28 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
728 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM DUST STORM 1 ESE PARADISE VALLEY 33.52N 111.93W
08/12/2018 MARICOPA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTING VISIBILITY LESS
THAN 1/4 MILE DUE TO DUST AT SCOTTSDALE &
MCDONALD.
&&
SM/AJLocal storm report, Aug 12, 7:30 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
730 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM DUST STORM 2 S SCOTTSDALE 33.47N 111.92W
08/12/2018 MARICOPA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTING VISIBILITY BETWEEN
LESS THAN 1/4 MILE TO 100 FEET DUE TO DUST
AT 74TH ST. AND MCDOWELL.
&&
SM/AJ